Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 17, 2019, 3:51 AM PST for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2019, 3:51 AM PST (11:51 UTC)
- Expired
- Jan 17, 2019, 6:45 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WGUS56 KLOX 171151
FFWLOX
CAC111-171445-
/O.NEW.KLOX.FF.W.0005.190117T1151Z-190117T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
351 AM PST THU JAN 17 2019
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
THE THOMAS BURN AREA IN Northwestern Ventura County in
southwestern California...
* Until 645 AM PST.
* At 346 AM PST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ojai...Oak View...Casitas Springs...Meiners Oaks
and Filmore. Especially Zones 6 through 10 in the
Thomas Burn Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3427 11923 3430 11935 3431 11937 3431 11939
3435 11944 3434 11945 3438 11948 3438 11952
3439 11951 3439 11947 3440 11945 3442 11946
3444 11944 3464 11944 3458 11927 3457 11913
3454 11910 3449 11894 3440 11888
$$
Kaplan/DB/Hall2 follow-up statements
949
WGUS76 KLOX 171301
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
501 AM PST THU JAN 17 2019
CAC111-171445-
/O.CON.KLOX.FF.W.0005.000000T0000Z-190117T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
501 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM PST FOR
THE THOMAS BURN AREA IN NORTHWESTERN VENTURA COUNTY...
At 451 AM PST, Doppler radar and rain gauges continued to indicate
heavy rain across the warned area. Rainfall rates have exceeded one
inch per hour along the higher terrain in the Thomas Burn area. CHP
reported Highway 33 closed in both directions between Farivew Road
and Lockwood Valley Road due to multiple rock slides and debris
flows. There will continue to be flash flooding in the warned area
through early this morning.
Some locations that will experience flooding include...
Ojai...Oak View...Casitas Springs...Meiners Oaks and Filmore.
Especially Zones 6 through 10 in the Thomas Burn Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3427 11923 3430 11935 3431 11937 3431 11939
3435 11944 3434 11945 3438 11948 3438 11952
3439 11951 3439 11947 3440 11945 3442 11946
3444 11944 3464 11944 3458 11927 3457 11913
3454 11910 3449 11894 3440 11888
$$
Kaplan/DB026
WGUS76 KLOX 171449
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
649 AM PST THU JAN 17 2019
CAC111-171455-
/O.EXP.KLOX.FF.W.0005.000000T0000Z-190117T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
649 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN VENTURA COUNTY HAS
EXPIRED...
Rain continues over the Thomas Fire in northwest Ventura County,
however, rain rates had decreased to less than 0.50 inch per hour
which should not create additional mud and debris flows in the
warned area. Runoff, rock falls, and deposited mud could create
dangerous driving in the burn area for the next few hours. Continue
to use caution if you live or travel in the region.
Rain will slowly taper to showers over the Thomas Fire later in the
morning.
LAT...LON 3427 11923 3430 11935 3431 11937 3431 11939
3435 11944 3434 11945 3438 11948 3438 11952
3439 11951 3439 11947 3440 11945 3442 11946
3444 11944 3464 11944 3458 11927 3457 11913
3454 11910 3449 11894 3440 11888
$$
BoldtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 2:37 AM PST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 17, 2:37 AM PST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
237 AM PST Thu Jan 17 2019
.SYNOPSIS...17/1228 AM.
The last in a series of storms will move across southern
California today. Widespread rain, heavy at times, along with high
elevation mountain snow and gusty winds will affect portions of
the area. A warming and drying trend will develop between Friday
and Saturday as high pressure aloft builds in. Another weak storm
system could bring shower activity to the northern portions of
the area Sunday through Monday.
&&
.SHORT TERM (TDY-SAT)...17/236 AM.
An atmospheric river event, associated with a trough of low
pressure centered near 44N and 130W, is in full gear this
morning. The trough, centered about 1000 miles northwest of Los
Angeles will move toward the northeast today. A very moist air
mass over the area with a subtropical tap will move over the
region today. Moderate to heavy rainfall is occurring across
western Santa Barbara County and much of San Luis Obispo County
already this morning. Rainfall rates near 1.20 inches per hour
have been observed across eastern San Luis Obispo County earlier.
A jet streak is nosing into Point Arguello early this morning
which will likely enhance rainfall rates over southern Santa
Barbara County and western San Barbara County. The flash flood
watch for the Hill, South, and Stone and Woolsey burn areas was
moved to an earlier start time and a flash flood watch was
expanded to include the Sherpa, Thomas, and Whittier burn areas.
Several lightning strikes have been observed over San Luis Obispo
and western Santa Barbara Counties. Rainfall rates between 0.50
and 1.00 inch per hour are expected, inline with latest NCEP WPC
guidance. Rainfall totals previously advertised look reasonable
and no updates are planned for QPF at this time. Rainfall amounts
across the coast and valleys are expected to range between 1 inch
and 3 inches with between 2 inches and 5 inches in the mountains.
Snow levels will be high, above 8000 feet keeping any snow
accumulation above or at the ridgetops. The highest peaks could
pickup a couple of inches of snow.
Besides the rain, the other hazards will be the winds. Gusty
southerly winds have already developed across areas of north of
Point Conception and into the Transverse Mountains, Antelope
Valley, and across the South Coast of Santa Barbara County. Wind
advisories are in effect through 9 am PST this morning for areas
north and west of Santa Barbara, and through 3 pm PST for the Los
Angeles and Ventura County mountains and the Antelope Valley.
High pressure aloft to the southwest will build in for Friday and
Saturday. A warming and drying will develop with temperatures
possibly warming into the upper 60s and 70s and maybe an isolated
80 degree temperature Saturday. Gusty offshore winds could still
develop on Saturday and Sunday, but model solutions are starting
to back away from the idea of advisory level Santa Ana winds
developing.
.LONG TERM (SUN-WED)...17/232 AM.
With most effort and attention paid to the rain event today, much
of this portion was broad brushed for now. A weak weather system
could affect northern San Luis Obispo County and the northern
slopes of the mountains between Sunday and Monday. Snow showers
are possible through the Grapevine area of Interstate 5.
Accumulations are possible as 700 mb temperatures drop to -6
degrees Celsius in GFS solutions. Northerly winds could also
develop through the Interstate 5 Corridor and across southern
Santa Barbara County.
A blocking ridge of high pressure will likely set up for
thereafter and keep the area dry through much of next week.
Temperatures are likely underdone for this period and are likely
too cool.
&&
.AVIATION...17/0551Z.
At 0530Z at KLAX...there was no marine inversion present.
Moderate confidence in the 06Z TAFs due to uncertainties in the
timing of changes in cig cats between LIFR/IFR/MVFR tonight thru Thu
evening. However, there is hi confidence that these conditions will
affect the airfields during the period as another weather system
affects the region. The timing between flight cats may be off +/- 1
to 3 hours. There will also be gusty E to S winds at many airfields
thru tonight, and lingering gusty SW winds at KWJF and KPMD on Thu.
IFR/
KLAX...Moderate confidence in the 06Z TAF due to uncertainties in
the timing of changes in cig cats between LIFR and IFR thru Thu.
However, there is hi confidence that these conditions will affect
the airfield during the forecast period. The timing between flight
cats may be off +/- 1 to 3 hours. Conditions should improve to MVFR
Thu evening and overnight. There will also be gusty SE winds up to
23 KT through tonight.
KBUR...Moderate confidence in the 06Z TAF due to uncertainties in
the timing of changes in cig cats between LIFR and IFR thru Thu.
However, there is hi confidence that these conditions will affect
the airfield during the forecast period. The timing between flight
cats may be off +/- 1 to 3 hours. Conditions should improve to MVFR
Thu evening. There will also be gusty SE winds up to 28 KT through
Thu morning.
&&
.MARINE...17/1250 AM.
For the outer waters, moderate to hi confidence in the current
forecast. Gale force SE to S winds are expected thru about 3 AM
early this morning for PZZ670 and PZZ673. Winds are expected to
drop below Small Craft Advisory (SCA) levels for PZZ670 after 3 AM
early this morning, with a large westerly swell resulting in a
Small Craft Advisory for Hazardous Seas (SCAHS) through Friday
night. For PZZ673 and PZZ676, SCA level winds are expected through
about 9 AM this morning, and a SCAHS will be needed for the rest
of today through Fri night. Winds are forecast to increase again
to SCA levels at times Sun and Mon, with a 40% chance of this
occurring.
For the inner waters N of Point Sal, moderate to hi confidence in
the current forecast. Gale force SE to S winds are expected thru
about 3 AM early this morning, then winds are expected to drop
below Small Craft Advisory (SCA) levels. However, a large westerly
swell will result in SCAHS conditions through Friday night. Winds
are forecast to increase to SCA levels at times Sun and Mon, with
a 40% chance of this occurring.
For the inner waters S of Point Conception, moderate to hi
confidence in the current forecast. SE to S winds around SCA
levels should persist thru about 9 AM this morning, then a large
swell will result in SCAHS conditions through Friday night. Winds
are forecast to increase to SCA levels at times Sun and Mon, with
a 40% chance of this occurring.
&&
.BEACHES...17/101 AM.
Large westerly swell will continue to affect the coastal waters
through this morning, along with fairly steep southerly wind
waves. A High Surf Advisory is in effect for all west facing
beaches.
Extremely large westerly swell moving into the coastal waters
later today and tonight will cause surf to increase. It will
likely reach High Surf Warnings levels on west-facing beaches
this afternoon, with surf building to 18 to 22 feet and sets to 25
feet on the Central Coast, and to 10 to 15 feet with local sets
to 17 feet for Ventura and Los Angeles Counties. A High Surf
Warning is in effect for these areas for this afternoon through
Fri evening.
With this very large surf and moderately high astronomical tides,
there will be a good chance of moderate coastal flooding and
beach erosion, especially around the Friday morning high tide.
A Coastal Flood Advisory is in effect as well. High astronomical
tides will continue through the weekend, but surf will begin to
subside Friday night.
In addition to coastal flooding and beach erosion issues, there
is a potential for large breaking waves across the Morro Bay and
Ventura Harbor entrances late today through Fri.
Hazards associated with the high surf will include strong and
dangerous rip currents, breaking waves near shore, and waves
washing over rock jetties.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PST this afternoon
for zones 34-35-40-41-87. (See LAXCFWLOX).
Wind Advisory in effect until 9 AM PST this morning for zones
34>39-51-52. (See LAXNPWLOX).
High Surf Warning in effect from 2 PM this afternoon to 9 PM
PST Friday for zones 34-35-40-41-87. (See LAXCFWLOX).
Coastal Flood Advisory in effect from 11 PM this evening to 9
PM PST Friday for zones 34-35-40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until 9 AM PST this morning for
zones 36-39-44-52-53. (See LAXFFALOX).
High Surf Advisory in effect until 9 PM PST Friday for zone
39. (See LAXCFWLOX).
Flash Flood Watch in effect until 1 PM PST this afternoon for
zones 40-41-45-46-54-88-547. (See LAXFFALOX).
Wind Advisory in effect until 3 PM PST this afternoon for
zones 53-54-59. (See LAXNPWLOX).
PZ...Gale Warning in effect until 3 AM PST early this morning for
zones 645-670-673. (See LAXMWWLOX).
Small Craft Advisory for hazardous seas in effect until 3 AM
PST Saturday for zones 645-670. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PST this morning
for zones 650-673-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PST this afternoon
for zone 655. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
Large high tides and high surf could bring coastal flooding
to areas beaches Saturday.
Gusty offshore winds could develop over the weekend into early
next week.
&&
PUBLIC...Hall
AVIATION...Sirard
MARINE...Sirard
BEACHES...Sirard
SYNOPSIS...Hall
weather.gov/losangelesIn the hours before
Special weather statement, Jan 17, 1:59 AM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service OXNARD CA
159 AM PST THU JAN 17 2019
CAZ034>039-051>053-171115-
Santa Ynez Valley CA-San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
Santa Barbara County South Coast CA-
San Luis Obispo County Mountains CA-Ventura County Mountains CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-Cuyama Valley CA-
159 AM PST THU JAN 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA...SANTA
BARBARA AND SAN LUIS OBISPO COUNTIES UNTIL 315 AM PST...
At 152 AM PST, Doppler radar was tracking a strong band of
thunderstorms across portions of San Luis Obispo and northern Santa
Barbara County. Rainfall rates have exceeded 0.75 inches per hour
with this rain band. This band of thunderstorms will cause brief
torrential rain, cloud to ground lightning, and wind gusts possibly
to 50 mph. Storms were moving east-northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Santa Maria...San Luis Obispo...Lompoc...Pismo Beach...
Santa Ynez...Point Conception...Arroyo Grande...Nipomo...Solvang...
Vandenberg Air Force Base...Los Alamos...Grover Beach...Guadalupe...
Buellton...Sisquoc...Figueroa Mountain...Santa Margarita...
Ventucopa...Vandenberg Village...Lake Lopez...Oceano...
Black Mountain...and Carrizo Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3561 12019 3561 12008 3544 11999 3544 11988
3526 11981 3526 11967 3518 11966 3518 11956
3509 11956 3508 11947 3490 11947 3487 11928
3444 12045 3458 12065 3470 12060 3486 12061
3490 12067 3513 12064 3525 12090 3568 12020
TIME...MOT...LOC 0952Z 240DEG 49KT 3490 11998
KaplanLocal storm report, Jan 17, 2:55 AM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
255 AM PST THU JAN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM FLASH FLOOD 7 NNE CAYUCOS 35.54N 120.84W
01/17/2019 SAN LUIS OBISPO CA LAW ENFORCEMENT
HIGHWAY 46 CLOSED IN BOTH DIRECTION DUE TO
100 FEET OF WATER ACROSS ROADWAY. WATER
ESTIMATED TO BE 2-3 FEET DEEP. CAR STUCK IN
ROADWAY.
&&
HALLLocal storm report, Jan 17, 3:00 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST THU JAN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM NON-TSTM WND GST 5 S PALMDALE 34.54N 118.10W
01/17/2019 M56 MPH LOS ANGELES CA MESONET
MESONET STATION LPDC1, LAKE PALMDALE.
0110 AM NON-TSTM WND GST 5 NNW ACTON 34.55N 118.22W
01/17/2019 M68 MPH LOS ANGELES CA MESONET
MESONET STATION SE063, SIERRA PELONA.
1250 AM NON-TSTM WND GST 2 WSW SANTA MARGARITA 35.36N 120.66W
01/17/2019 M69 MPH SAN LUIS OBISPO CA MESONET
MESONET STATION PG119, CUESTA RIDGE-TV
TOWERS.
1120 PM NON-TSTM WND GST 8 N CAYUCOS 35.55N 120.91W
01/16/2019 M62 MPH SAN LUIS OBISPO CA MESONET
MESONET STATION PG175, CAMINO DEL CAPITAN.
1059 PM NON-TSTM WND GST 14 WSW LANCASTER 34.64N 118.41W
01/16/2019 M62 MPH LOS ANGELES CA MESONET
MESONET STATION GMTC1, GRASS MOUNTAIN.
&&The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 5:45 PM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 2 hr |
| Jan 16, 6:13 PM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Jan 16, 10:51 PM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Jan 16, 11:34 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 6 hr |
| Jan 17, 12:44 AM PST | Areal Flood Advisory | LOX | Ventura | 8 hr |
| Jan 17, 1:42 AM PST | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 78 min |
| Jan 17, 1:59 AM PST | Special Weather Statement | LOX | San Luis Obispo | 76 min |
| Jan 17, 2:39 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 54 hr | |
| Jan 17, 4:30 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Jan 17, 5:40 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 5 hr |
| Jan 17, 7:27 AM PST | Areal Flood Advisory | LOX | Ventura | 63 min |
| Jan 17, 8:16 AM PST | River Flood Warning | LOX | Ventura | 4 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.